August 31 is International Overdose Awareness Day.
International Overdose Awareness Day is a global event held on 31 August each year and aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have died or had a permanent injury as a result of drug overdose.
International Overdose Awareness Day spreads the message that the tragedy of overdose death is preventable.
Taking drugs (even experimenting) involves risk:
- The effects of all drugs, even ones you may have taken before, are unpredictable.
- Drugs affect your body and mind – this is why you may feel out of it. But being out of it may also place you at risk of harm.
- You can never know what’s in any illegal drug. Many illegal drugs have been mixed with other substances.
- Drugs can be addictive and may change your life. Doing drugs because you have to isn’t like doing them occasionally.
- If someone offers you a drug – legal or illegal – it’s your decision whether to take it or not.
- It’s your right not to be pressured into doing something you don’t want to. Other people have these rights too – so respect another person’s decision not to smoke, drink or use other drugs.
If you can’t wake someone up or you are concerned that they may have sustained a head injury from a drug or alcohol related fall – call an ambulance immediately – dial Triple Zero (000).
Emergency symptoms include:
- severe headaches
- stomach cramps
- vomiting feeling hot, cold or just unwell
- becoming confused or irrational
- having trouble breathing falling asleep / losing consciousness
- having a convulsion (a fit).
If the person has been mixing drugs with alcohol or other drugs, tell the NSW Ambulance paramedic exactly what they have taken.
Paramedics are there to help. Generally paramedics don’t involve the police unless there is danger to themselves or other people/children, someone dies, or a crime (such as violence or theft) has been committed.